Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

On cymbalta for anxiety. Experiencing morning sickness, headache and dizziness. What's wrong?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1839 Questions
Question
I am 21 years old and i have been on cymbalta for over a year now for depression/anxiety. This summer i started experiencing morning sickness where i would feel like i was going to throw up but nothing would happen. This would happen almost every morning and then it has gotten worse by happening various times during the day and now i also get a headache, dizzy, light headed and shaky hands. A doctor thinks i might have hypoglycemia which seems right on but cymbalta also has these symptoms along with causing low sodium levels which have the symptoms I have as well. This is affecting my daily life and i am a college student so i dont have much time to go to doctors apts or time to play around and figure out whats wrong with me. I want to get off cymbalta because i feel like this could just be the issue but i feel so dizzy when i dont take my 30mgs for a day or two so i was wondering if you could advise me as what to do to get off this medication and what you think may be wrong with me? Also I have noticed when i drink vodka these symptoms worsen or it makes me actually vomit when i'm not even intoxicated, and when i don't eat it happens and in the mornings i'm starving to the point where it hurts. Thank you for your time and I really hope someone can help me figure this out and assist me in getting off my medication so i don't have to wait to go home.
Posted Fri, 14 Dec 2012 in Anxiety and Stress
 
 
Answered by Dr. Ashish Mittal 7 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Common symptoms of anxiety and depression are: anxiety, low mood, nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor*, muscle spasm, heaviness in body, easy fatigability, dizziness*, headache*, sleep disturbance, palpitation and dry mouth.

So, most probable cause of your problem is residual symptoms of anxiety and depression. Some time patient (40% cases) did not improve with initial treatment, in that case one of the following steps are used:
-Screening of thyroid dysfunction: Get serum T3/T4 and TSH level done
-Detection and correction of vitamin deficiency (especially vitamin B12): so have fruits/milk in diet.
-Stoppage of alcohol or other substance use (if present)
-Increase the dose of current medicine
-Change of existing medicine
-Addition of other medicine

To rule out possibility of hypoglycemia and low sodium level as possible cause, get your blood sugar level (fasting and postprandial) and serum sodium level done.

As you are not willing for medicines, then following non drug measures will help you:
-Follow sleep hygiene regularly. You can get steps of sleep hygiene on internet.
-Daily morning walk and breathing exercise.
-Cognitive behaviour therapy (form of psychotherapy) from trained therapist. You may require several sessions over a period of few months during this.

If with these steps your anxiety and depression got controlled then you can stop medicine gradually under specialist supervision. Till that time it is better to continue medicines.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by
 
Follow-up: On cymbalta for anxiety. Experiencing morning sickness, headache and dizziness. What's wrong? 8 minutes later
I do have my anxiety and depression controlled which is why I would like to get off of it and I was prescribed it by my regular doctor so there would be no way of supervision in terms of psychiatric help but I do not think that is necessary. I would just like to know if I am able to just stop taking it or if I should decrease my dose to every other day or every few days?

Thank you.
 
 
Answered by Dr. Ashish Mittal 2 hours later
Hello again,
Thanks for follow up.

As you are having recurrence of symptoms after stoppage of cymbalta, you should continue its use.

It is important to know that cymbalta is not addictive medicine. It is safe and good medicine for psychological problems. This medicine can be taken for years without addiction, like we take medicine for hypertension and diabetes.

For non-drug treatment, you can follow above advise, like:
-Follow sleep hygiene regularly. You can get steps of sleep hygiene on internet.
-Daily morning walk and breathing exercise.
-Cognitive behaviour therapy (form of psychotherapy) from trained therapist. You may require several sessions over a period of few months during this.

If with these steps your anxiety and depression got controlled then you can stop medicine gradually under specialist supervision. Till that time it is better to continue medicines.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: On cymbalta for anxiety. Experiencing morning sickness, headache and dizziness. What's wrong? 7 hours later
I think the morning sickness, headaches, dizziness, and shaky hands is a result of using cymbalta because these are the side effects I read on their website and it would make more sense as to why this all just started over the summer. I have not stopped taking it, these issues are occurring regardless and I haven't tried to get off of it before which is why I am asking how to wean off it. I think it may have gotten to the point where I have the low sodium problem as a side effect which is another reason why I want to stop taking it; to see if my problems are just because of taking cymbalta. If these symptoms persist once its out of my system then I can look further into hypoglycemia, etc. being the cause.
 
 
Answered by Dr. Ashish Mittal 13 hours later
Hello again,
Thanks for follow up.

Morning sickness, headaches, dizziness, and shaky hands are the symptoms present in both condition:
-Recurrence of minor anxiety symptoms: more probable
-Side effect of cymbalta: at the initiation of treatment, specially in initial 1-2 week. It does not occur after few weeks of cymbalta use. Even then if you want to stop cymbalta, you can go with above mentioned step, and taper cymbalta under physician supervision. Other option is change of medicine.

Let me know your sodium level currently?

There is also need to find other causes of your existing symptoms, as mentioned above like:
-Screening of thyroid dysfunction: Get serum T3/T4 and TSH level done
-Detection and correction of vitamin deficiency (especially vitamin B12): so have fruits/milk in diet.
-Stoppage of alcohol or other substance use (if present)

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor